Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Raleigh, NC

May 24, 2005Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 24, 2005, 5:01 PM EDT for Cumberland County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 5:01 PM EDT (21:01 UTC)
Expired
May 24, 2005, 5:34 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 242101
SVRRAH
NCC051-242130-
/O.NEW.KRAH.SV.W.0039.050524T2101Z-050524T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
A SEVERE THUNDERSTORM OVER FORT BRAGG...OR ABOUT 10 MILES NORTHWEST 
OF FAYETTEVILLE. MOVING EAST AT 25 MPH. PENNY SIZED HAIL IS LIKELY   
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPRING LAKE
  NORTH SIDE OF FAYETTEVILLE...
  
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3523 7906 3505 7910 3499 7877 3517 7867

$$

PWB
2 follow-up statements
000 
WWUS52 KRAH 242120
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT TUE MAY 24 2005

NCC051-242130-
/O.CON.KRAH.SV.W.0039.000000T0000Z-050524T2130Z/
CUMBERLAND NC-
518 PM EDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
NORTHERN CUMBERLAND COUNTY...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTH OF DOWNTOWN FAYETTEVILLE MOVING 
EAST AT 40 MPH. 

HAIL THE SIZE OF PENNIES OCCURRED WITH THIS STORM AT FORT BRAGG 
EARLIER. A WIND GUST TO NEAR 40 MPH ALSO OCCURRED. 

THE 

LAT...LON 3523 7906 3505 7910 3499 7877 3517 7867

$$

PWB
000 
WWUS52 KRAH 242134
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE MAY 24 2005

NCC051-242141-
/O.EXP.KRAH.SV.W.0039.000000T0000Z-050524T2130Z/
CUMBERLAND NC-
531 PM EDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CUMBERLAND COUNTY
EXPIRED AT 530 PM EDT...

ALTHOUGH SCATTERED STRONG THUNDERSTORMS CONTINUE FROM JUST NORTHEAST 
OF FAYETTEVILLE TO EASTOVER... THE STORMS WERE BELOW SEVERE LIMITS 
AND THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO MARBLE SIZED 
HAIL... AND WIND GUSTS TO 40 MPH WILL CONTINUE OVER EASTERN 
CUMBERLAND COUNTY THROUGH AROUND 600 PM.

LAT...LON 3523 7906 3505 7910 3499 7877 3517 7867

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:47 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 24, 12:47 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT TUE MAY 24 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MODELS ARE REASONABLY SIMILAR WITH THEIR SOLUTIONS FOR CENTRAL NC
THROUGH FRIDAY...BOTH IN KINEMATICS AND MOISTURE DISTRIBUTION.
TONIGHT FEATURES TWO SHORT WAVES/VORTICITY CENTERS ALOFT ROUNDING
THE NORTHEASTERN GYRE...ONE PASSING THIS EVENING...ANOTHER TOWARD
DAYBREAK.  EACH WILL LEAD TO AN INSTALLMENT OF UNSEASONABLY COOL AIR
INTO THE REGION FROM THE NORTHEAST AND AN AIRMASS EXHIBITING
SATURATION IN THE LOWEST LAYERS OVERNIGHT AND CONTINUED SATURATION
ATOP THE MIXED LAYER FOR MOSTLY CLOUDY TO OVERCAST SKIES THROUGH
WED. LOWS TONIGHT 48-52.  HIGHS WED 63 NE TO 70 SW...11-17 DEGREES
BELOW NORMAL.

WED NGT-THU...THE UPPER TROUGH DRIFTS OFF THE MIDATLC COAST AND DEEP
NORTHWESTERLY FLOW USHERS DRIER AIR INTO THE REGION FOR DECREASING
CLOUDINESS.  SURFACE FLOW BACKS TO THE WEST AND ALLOWS MODERATING
TEMPERATURES. LOWS 50-55. HIGHS 76-81.

THU NGT-FRI...A BROAD TROUGH DEEPENS FROM THE NORTHERN PLAINS INTO
THE OHIO VALLEY.  THIS PUSHES A COLD FRONT TOWARD THE REGION AND
BACKS SURFACE FLOW TO A MORE SOUTHWESTERLY DIRECTION.  ADDITIONAL
WARMING CAN BE EXPECTED BUT WITH INCREASING MOIST LAYERS AT CIRRUS
AND DIURNAL STRATO CU LEVELS FOR FRI.  LIFT AND THERMODYNAMICS
APPEAR NOMINAL AND NO MENTION OF CONVECTIVE PRECIPITATION IS
EXPECTED AT THIS POINT.  LOWS 56-61. HIGHS 80-85. -RFG
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
NO SIGNIFICANT CHANGES MADE FROM THE PREVIOUS FORECAST. WEATHER
PATTERN FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE CHARACTERIZED BY
A LARGE CLOSED LOW OVER THE GREAT LAKES AND NEW ENGLAND GIVING A
NORTHWESTERLY FLOW ALOFT AND A LEE TROUGH AT THE SURFACE. ON SUNDAY
THE LOW BECOMES ORIENTED MORE EAST-WEST...ALLOWING THE SOUTHERN
STREAM TO HAVE MORE INFLUENCE ON MONDAY AND TUESDAY. GFS BRINGS
SOUTHERN STREAM ENERGY AND MOISTURE IN ON MONDAY...BUT OTHER MODELS
DELAY THIS UNTIL TUESDAY. GIVEN THIS UNCERTAINTY WILL HAVE ONLY A
SILENT 20 POP ON TUESDAY. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR CLIMO. -DGS
&&

.AVIATION...
SHOWERS WILL BE SCATTERED ACROSS THE AREA THROUGH THE EVENING WITH
CIGS REMAINING VFR. VIS MAY GO DOWN TO MVFR IN SHOWERS. A FEW
ISOLATED LIGHTNING STRIKES WILL BE POSSIBLE BUT NOT ENOUGH TO
MENTION IN TAFS. A SURFACE TROUGH WILL MOVE NORTH TO SOUTH ACROSS
THE AREA...SHIFTING WINDS TO NORTH-NORTHEAST AND ADVECTING LOW LEVEL
MOISTURE FROM THE DELMARVA AREA. THIS WILL RESULT IN MVFR CIGS
DEVELOPING BETWEEN 00Z AND 03Z...AND LOWERING TO IFR BETWEEN 06Z AND
09Z. CONTINUED MOISTURE ADVECTION TOMORROW WILL PREVENT THE CLOUDS
FROM LIFTING MUCH AFTER SUNRISE...TO MVFR AT BEST AROUND NOON. -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, May 24, 5:51 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT TUE MAY 24 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
551 AM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER ISOLATED
THUNDERSTORMS THIS AFTERNOON WILL PRODUCE WIND GUSTS IN EXCESS OF
40 MPH. ALTHOUGH MINIMAL...THEN THREAT WOULD BE MOST FAVORED NORTH
AND EAST OF RALEIGH...AND TO A LESSER EXTENT TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, May 24, 1:12 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT..EXTENSION OF VALID TIME
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT TUE MAY 24 2005

NCZ008>011-026>028-041>043-078-089-242200-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON...GOLDSBORO...CLINTON
112 PM EDT TUE MAY 24 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH AND EAST OF
THE TRIANGLE THIS AFTERNOON AND EVENING...

A STRONG UPPER LEVEL DISTURBANCE AND A LOW PRESSURE TROUGH FROM
THE NORTH WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON AND EVENING. THIS WILL LEAD TO SCATTERED SHOWERS AND THE
POTENTIAL FOR THUNDERSTORMS.

A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE
PRIMARY THREAT OF DAMAGING WIND GUSTS NEAR 60 MPH. LOCATIONS WITH
THE HIGHER CHANCE OF SEVERE WEATHER WILL BE NORTH AND EAST OF
RALEIGH...INCLUDING AREAS NEAR GOLDSBORO NORTHWARD TO AROUND ROANOKE
RAPIDS. THE PERIOD OF TIME OF THE GREATEST THREAT WILL BE
FROM 200 PM TO 600 PM.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS RADIO OR OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 24, 3:32 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT TUE MAY 24 2005

NCZ007>011-023>027-041-242032-
ALAMANCE-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-NASH-ORANGE-PERSON-VANCE-
WAKE-WARREN-
332 PM EDT TUE MAY 24 2005

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST THROUGH THE
NORTHERN PIEDMONT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NORTHWEST ALAMANCE COUNTY EAST THROUGH
PERSON... NORTHERN GRANVILLE... NORTHERN VANCE... AND NORTHWEST
WARREN COUNTIES. THE STRONGEST THUNDERSTORMS WERE NEAR ROXBORO...
CORNWALL... STOVALL... AND KERR LAKE... MOVING SOUTHEAST AT 30 MPH.
OCCASIONAL LIGHTNING... GUSTY WIND TO 35 MPH... PEA SIZED HAIL...
BRIEF HEAVY RAIN WILL OCCUR WITH THIS LINE.

SOME LOCATIONS LIKELY TO BE AFFECTED BY THESE STORMS THROUGH 430 PM
INCLUDE...OXFORD... HENDERSON...WARRENTON... BURLINGTON... ELON
COLLEGE AND HILLSBOROUGH.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD... OR WHEN THE SKY
DARKENS TO THE NORTHWEST. THE THUNDERSTORMS WILL ONLY LAST 20 TO 30
MINUTES AT ANY LOCATION.

BADGETT
Special weather statement, May 24, 3:50 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT TUE MAY 24 2005

NCZ039-040-074-075-242045-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
350 PM EDT TUE MAY 24 2005

...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL OVER RANDOLPH COUNTY...

AT 350 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER RANDLEMAN AND 10 MILES NORTHWEST OF SEAGROVE...
MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...FRANKLINVILLE...RAMSEUR...COLERIDGE... AND POSSIBLY SILER
CITY.

PEA SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Special weather statement, May 24, 4:20 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT TUE MAY 24 2005

NCZ039-040-074-075-242115-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
420 PM EDT TUE MAY 24 2005

...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL OVER SOUTHEAST MONTGOMERY... MOORE... AND SOUTHERN
CHATHAM COUNTY...

AT 420 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER CANDOR EXTENDING TO GOLDSTON. THESE STORMS WERE
MOVING SOUTHEAST AT 40 MPH AND WILL AFFECT MUCH OF CHATHAM... LEE...
MOORE... AND SOUTHEAST MONTGOMERY COUNTIES THROUGH 450 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... ROBBINS...
CARTHAGE... SANFORD... PEKIN... SOUTHERN PINES... AND PINEHURST.

PEA SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. THE STORMS WILL LAST ONLY 15 TO 20 MINUTES AT ANY ONE
LOCATION.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Special weather statement, May 24, 4:42 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT TUE MAY 24 2005

NCZ042-074>077-083>086-088-242145-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-RICHMOND-
SCOTLAND-
442 PM EDT TUE MAY 24 2005

...SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS THROUGH 515 PM...

AT 442 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS EXTENDING FROM JUST NORTHWEST OF ELLERBE... EAST TO
NEAR ABERDEEN... TAYLORTOWN... AND SANFORD. THESE STORMS WERE MOVING
SOUTHEAST AT 40 MPH AND WILL LIKELY AFFECT MUCH OF RICHMOND...
SOUTHERN MOORE... LEE... AND HARNETT COUNTIES THROUGH 515 PM.

SOME TOWNS AFFECTED BY THESE STORMS INCLUDE...
TAYLORTOWN...PINEBLUFF...ABERDEEN...SOUTHERN PINES...ASHLEY
HEIGHTS...MCCAIN.

MARBLE SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Local storm report, May 24, 4:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             ABERDEEN                35.14N 79.42W
05/24/2005  0.75 INCH        MOORE              NC   LAW ENFORCEMENT

            DIME AND PENNY SIZED HAIL REPORTED

&&

SGY

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.